[Skip to Content]
[Skip to Content Landing]
Article
April 1978

Correlation of Epinephrine Use and Macular Edema in Aphakic Glaucomatous Eyes

Author Affiliations

From the Department of Ophthalmology (Drs Thomas and Blair) and the Fluorescein Angiography Laboratory (Drs Gragoudas and Lapus), Massachusetts Eye and Ear Infirmary, Boston.

Arch Ophthalmol. 1978;96(4):625-628. doi:10.1001/archopht.1978.03910050321005
Abstract

• One hundred twenty-eight consecutive aphakic glaucomatous eyes of 91 patients were examined by fluorescein angiography. Macular edema was present in 16 (28%) of 56 eyes currently being treated with epinephrine and 9 (13%) of 72 eyes not currently being treated with epinephrine. This difference is statistically significant at the 95% confidence level. Epinephrine therapy was discontinued in seven eyes with macular edema. A follow-up of these patients for six months to one year with serial angiograms showed resolution of edema in six of seven eyes. In one eye without macular edema, administration of epinephrine was associated with appearance of edema. Discontinuing epinephrine therapy was associated with resolution of edema. No significant correlation was found between use of other antiglaucomatous medications and macular edema. It is evident from this study that there is statistical support for the concept of an epinephrine-induced macular edema.

×